Ohio, 2011

Damaging Winds in Ohio, July 22, 2011

July 22, 2011 · NWS ILN · 3 events in 2 counties and zones

Shortwave energy moving across northern and central Ohio interacted with a very unstable airmass to produce severe thunderstorms during the afternoon. The main threat from these storms was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Shortwave energy moving across northern and central Ohio interacted with a very unstable airmass to produce severe thunderstorms during the afternoon. The main threat from these storms was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 10:05 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 10:05 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1105 AM EDT FRI JUL 22 2011

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE WEEKEND. A COLD FRONT WILL DROP TEMPERATURES CLOSER TO
NORMAL EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAINLY CLEAR SKIES ACROSS THE AREA THIS MORNING WITH THE AIRMASS
ACROSS OUR AREA ALREADY VERY UNSTABLE. ML CAPES ARE RUNNING IN
THE 3000-4000 J/KG RANGE AND THESE SHOULD INCREASE SOME THROUGH THE
AFTERNOON HOURS. A WEAKENING VORT MAX OVER EASTERN KY WILL PROVIDE
SOME FORCING THROUGH THE AFTERNOON HOURS FOR A CHANCE OF
THUNDERSTORMS ACROSS OUR SOUTHEAST. MEANWHILE...SHORT WAVE ENERGY
MOVING ACROSS THE LOWER GREAT LAKES WILL BRUSH ACROSS OUR NORTHERN
AREA THROUGH THIS AFTERNOON. TEMPERATURES MAY NOT BE QUITE AS WARM
AS YESTERDAY BUT WE SHOULD STILL MAKE INTO THE MID TO UPPER 90S
WITH HEAT INDICES IN EXCESS OF 105. NO CHANGES PLANNED TO THE
HEADLINES AT THIS POINT.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
HAVE USED A BLEND OF THE OPERATIONAL GFS AND ECMWF FOR THE SHORT
TERM PERIOD.

UPR LEVEL RIDGE WILL FLATTEN AND SHIFT TO THE SOUTHWEST THROUGH
THE WEEKEND AS AN UPR LVL TROF DIGS INTO NEW ENGLAND. THIS TROF
WILL PUSH A COLD FRONT ACRS NEW ENGLAND AND THE EASTERN GREAT
LAKES SATURDAY NIGHT INTO SUNDAY MORNING. IT APPEARS THAT THIS
FRONT WILL FALL SHORT IN AFFECTING OUR AREA. OTHERWISE...WITH A NW
FLOW DEVELOPING...EMBEDDED DISTURBANCES WITHIN THE FLOW...ALONG
WITH CONTINUED HOT AND HUMID WEATHER...WILL KEEP A THREAT OF
SHOWERS AND THUNDERSTORMS GOING. HAVE GENERALLY GONE WITH 30 AND
40 POPS WITH THE BEST CHANCES OCCURRING IN THE AFTERNOON AND
EVENING. TEMPERATURES OVER THE WEEKEND WILL FALL SLIGHTLY EACH DAY
DUE TO INCREASED CLOUD COVER AND LOWERING 850 MB TEMPERATURES.
HOWEVER...DEWPOINTS WILL REMAIN OPPRESSIVE...IN THE LOWER TO MID
70S...SUCH THAT A HEAT ADVISORY MAY BE NEED ONCE AGAIN ON SUNDAY
(EXCESSIVE HEAT WARNING MAY BE NEEDED FOR HAMILTON AND MONTGOMERY
COUNTIES AS THEY FALL UNDER A DIFFERENT CRITERIA POLICY).

MODELS CONTINUE TO SHOW THAT ANOTHER UPR LVL TROF WILL DIG ACRS
THE GREAT LAKES AND NEW ENGLAND DURING THE SUNDAY NIGHT INTO
MONDAY NIGHT TIME FRAME. THIS FEATURE WILL PUSH A COLD FRONT
THROUGH THE AREA SUNDAY NIGHT INTO MONDAY. WILL CONTINUE WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY...WITH THE THREAT FOR PCPN ENDING AFTER FRONTAL PASSAGE.
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY
NIGHT...ALLOWING SKIES TO CLEAR. DRIER AIR WILL ALSO FILTER INTO
THE REGION...BRINGING A REPRIEVE TO THE VERY MUGGY CONDITIONS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AN UPR LVL RIDGE IS FORECAST TO BUILD BACK INTO THE OHIO VALLEY
ONCE AGAIN BY MID TO LATE WEEK. HIGHS IN THE 80S ON TUESDAY WILL
RISE BACK INTO THE 90S ONCE AGAIN ALONG WITH AN INCREASE IN
HUMIDITY.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
REDUCED VISIBILITIES AT SOME OF THE TAF SITES WILL PERSIST JUST
BEYOND SUNRISE...BEFORE GIVING WAY TO VFR CONDITIONS. THE FORECAST
PERIOD SHOULD BE RATHER TRANQUIL AT THE START...BUT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS LATER IN THE TAF PERIOD.
CHANCES FOR THUNDERSTORMS TODAY LOOK HIGHER THAN THEY DID ON
THURSDAY. IN A WEATHER PATTERN OF WEAK FORCING AND WEAK
FLOW...STORM TIMING AND LOCATION ARE SIGNIFICANT UNCERTAINTIES.
WILL TIME OUT A VCSH FOR DAYTON...WHICH LOOKS TO HAVE THE BEST
CHANCE AT SEEING PRECIPITATION TODAY. WILL USE A CB MENTION FOR
THE MOST LIKELY TIME FRAME ELSEWHERE. CLEAR AND RELATIVELY CALM
CONDITIONS CAN BE EXPECTED FRIDAY NIGHT...WHICH SHOULD LEAD TO
ANOTHER ROUND OF REDUCED VISIBILITIES.

OUTLOOK...A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR OHZ026-
     034-035-042>046-051>056-060-062.
     HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT SATURDAY FOR
     OHZ026-034-035-042>046-051>056-060-062.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SATURDAY FOR OHZ061-
     063>065-070>074-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SATURDAY FOR KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR INZ050-
     058-059.
     HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT SATURDAY FOR
     INZ050-058-059.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SATURDAY FOR INZ066-
     073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...JGL
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...HATZOS
Hazardous weather outlook, Jul 22, 3:15 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT FRI JUL 22 2011

INZ050-058-059-OHZ026-034-035-042>046-051>056-060-062-232015-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-GREENE-
415 PM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   HEAT ADVISORY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALTHOUGH HIGH TEMPERATURES WILL BE SLIGHTLY COOLER ON
SUNDAY...HIGH HUMIDITY MAY STILL PUSH HEAT INDICES TO NEAR 100
DEGREES. IF SO...HEAT HEADLINES MAY NEED TO BE EXTENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-080-KYZ089>100-OHZ061-063>065-070>074-077>082-088-
232015-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
MONTGOMERY-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
415 PM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ALTHOUGH HIGH TEMPERATURES WILL BE SLIGHTLY COOLER ON
SUNDAY...HIGH HUMIDITY MAY STILL PUSH HEAT INDICES TO NEAR 100
DEGREES. IF SO...HEAT HEADLINES MAY NEED TO BE EXTENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Jul 22, 2:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT FRI JUL 22 2011

OHZ034-035-042-222015-
AUGLAIZE OH-DARKE OH-MERCER OH-
343 PM EDT FRI JUL 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...NORTHWESTERN
DARKE AND WESTERN AUGLAIZE COUNTIES THROUGH 415 PM EDT...

AT 338 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MENDON TO WABASH TO 10 MILES WEST OF NORTH DAYTON...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THE WIND GUSTS
MAY OCCUR WELL AHEAD OF ANY RAIN.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...
CELINA...COLDWATER...ST. MARYS AND ST. HENRY.

ALSO...MENDON...NORTH DAYTON...COSMOS...NEPTUNE...CARTHAGENA...MARIA
STEIN...BROCK AND ROSE HILL ARE NEAR THE PATH OF THIS LINE OF STRONG
THUNDERSTORMS.

LAT...LON 4069 8445 4068 8422 4066 8421 4047 8438
      4024 8455 4024 8481 4069 8481 4073 8479
      4073 8446
Special weather statement, Jul 22, 3:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT FRI JUL 22 2011

OHZ026-035-222045-
AUGLAIZE OH-HARDIN OH-
409 PM EDT FRI JUL 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARDIN AND
AUGLAIZE COUNTIES THROUGH 445 PM EDT...

AT 408 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ADA TO CRIDERSVILLE TO
BULKHEAD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THE WIND GUSTS
MAY OCCUR WELL AHEAD OF ANY RAIN.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW KNOXVILLE...
WAPAKONETA...ADA...ALGER...WAYNESFIELD...FOREST AND DUNKIRK.

ALSO...MOULTON...UNIOPOLIS...FRYBURG...ST. JOHNS...HUNTERSVILLE...
BLANCHARD...DOLA AND MCGUFFEY ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4082 8349 4063 8379 4048 8412 4049 8445
      4055 8445 4069 8423 4066 8422 4065 8389
      4082 8388

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
July 22, 3:20 PM EST to 3:24 PM EST
Where
Auglaize County, 5 mi ENE of Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.598, -84.112

A pole barn was destroyed due to damaging thunderstorm winds.

Thunderstorm Wind, Auglaize

When
July 22, 3:22 PM EST to 3:26 PM EST
Where
Auglaize County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.530, -84.380

A steel roof was torn off of an outbuilding due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
July 22, 6:11 PM EST to 6:15 PM EST
Where
Scioto County, 2 mi NNW of Otway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.897, -83.194

Several trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330322, 330323, 330321.